Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 62, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2005, 5:22 PM CDT for Stevens County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2005, 5:22 PM CDT (22:22 UTC)
- Expired
- Jun 2, 2005, 6:19 PM CDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 022224
SVRDDC
KSC189-022325-
/O.NEW.KDDC.SV.W.0062.050602T2222Z-050602T2325Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT THU JUN 2 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEVENS COUNTY IN SOUTHWEST KANSAS.
* UNTIL 625 PM CDT(525 PM MDT)
* AT 519 PM CDT(419 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL. THIS STORM WAS LOCATED NEAR HUGOTON...MOVING EAST AT 10
MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF STEVENS COUNTY...
HUGOTON...
MOSCOW...
WOODS...
CAVE...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3722 10146 3710 10144 3705 10107 3737 10108
3733 10125
$$
FINCH2 follow-up statements
000
WWUS53 KDDC 022251
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT THU JUN 2 2005
KSC189-022330-
/O.CON.KDDC.SV.W.0062.000000T0000Z-050602T2325Z/
STEVENS KS-
550 PM CDT THU JUN 2 2005
...A TORNADO WARNING CONTINUES FOR STEVENS COUNTY UNTIL 625 PM
CDT(525 PM MDT)...
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR STEVENS COUNTY UNTIL
625 PM CDT(525 PM MDT)...
AT 549 PM CDT(449 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HUGOTON...AND MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF STEVENS COUNTY...
HUGOTON...
MOSCOW...
CAVE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
AT 529 PM CDT TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL 3
MILES WEST OF HUGOTON.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING(1000 PM MDT THURSDAY EVENING) FOR SOUTHWESTERN KANSAS.
LAT...LON 3722 10146 3710 10144 3705 10107 3737 10108
3733 10125
$$
GRZYWACZ000
WWUS53 KDDC 022319
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT THU JUN 2 2005
KSC189-022329-
/O.CAN.KDDC.SV.W.0062.000000T0000Z-050602T2325Z/
STEVENS KS-
619 PM CDT THU JUN 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR STEVENS COUNTY IS CANCELLED...
AT 615 PM CDT(515 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND
NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING(1000 PM MDT THURSDAY EVENING) FOR SOUTHWESTERN KANSAS.
LAT...LON 3722 10146 3710 10144 3705 10107 3737 10108
3733 10125
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:46 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 2, 2:46 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
246 PM CDT THU JUN 2 2005
.DISCUSSION...
DAYS 1-2...
18Z DDC SHOWING DECENT WEDGE OF WARM AIR AT 75H WHICH SHOULD SERVE
AS A FAIRLY STRONG CAP OVER THE AREA THIS AFTERNOON. CLOUDS COVER
ALSO NOT HELPING MUCH BUT WITH DWPTS IN THE MID 60S SFC TEMP WOULD
NEED TO BE IN THE MID 90S WHICH LOOKS SOMEWHAT DOUBTFUL. BEST
CHANCE THIS LATE TODAY WILL BE ALONG COLD FRONT/DRYLINE IF TEMPS CAN
WARM ENOUGH.
LATER TONIGHT PCPN CHANCES STILL LOOKING PRETTY GOOD AS ALREADY
SEEING SOME CONVECTION DEVELOP OVER THE HIGH PLAINS OF NE COLORADO.
ALSO WITH FRONT AND MOISTURE AXIS FURTHER SOUTH THAN WHAT GFS
ADVERTISED CURRENT THINKING IS THAT PCPN WILL MOVE EAST INTO AT
LEAST OF NORTHERN CWA LATER TONIGHT.
BASED ON EXPECTED CONVECTION OVERNIGHT SEE NO REASON TO DISAGREE
WITH FRONTAL LOCATION ON FRIDAY. THIS WILL PLACE MUCH OF SW KS NORTH
OF THE FRONT. BASED ON TEMPS TODAY NORTH AND CHANCE OF PCPN WITH OUR
NEXT UPPER TROF FRIDAY AFTERNOON HAVE COOLED MAX TEMPS SOME. BY
SATURDAY FRONT WILL BE SOUTH OF THE AREA WITH AND UPSLOPE FLOW
DEVELOPING BEHIND THE FRONT. MOISTURE ADV AND UPSLOPE FLOW AHEAD OF
YET ANOTHER S/W TROF WILL ONCE AGAIN PROVIDE FOR A CHANCE OF PCPN,
BEGINNING IN THE WEST AND SPREADING EAST THROUGH THE DAY. KEPT TEMPS
ON THE COOL SIDE BUT WILL HAVE TO WATCH HOW MUCH SUN WE WILL GET.
DAYS 3-7...
THE EFFECTS OF THE MAJOR CIRCULATION ADJUSTMENTS (ALLOWING TROUGHS
TO COME INTO THE WESTERN USA) DURING THE PAST WEEK MAKE FOR A
DIFFICULT MEDIUM-RANGE FORECAST, PARTICULARLY IN REGARD TO TIMING OF
PRECIPITATION EVENTS. THIS CHANGE CAN BE LINKED TO THE TROPICAL
CONVECTIVE FORCING SHIFTING FROM THE WESTERN INTO THE EASTERN
HEMISPHERE DURING THE PAST COUPLE OF WEEKS. PER FULL DISK SATELLITE
IMAGERY AT 1730Z 02 JUNE THE CENTROID OF THIS CONVECTION WAS AT
ROUGHLY 10N/90E, AND HAS BEEN SHIFTING VERY SLOWLY TOWARD THE EAST
DURING THE LAST FEW DAYS. THIS MAY BE THE START OF AT LEAST A WEAK
MOIST PHASE OF THE MADDEN-JULIAN OSCILLATION (MJO).
OVERALL, I EXPECT TO SEE PERSISTENCE OF THIS CIRCULATION STATE FOR
AT LEAST THE NEXT WEEK, MEANING CONTINUED SPLIT FLOW ACROSS WESTERN
NORTH AMERICA. THAT MEANS ADDITIONAL WESTERN CONUS TROUGHS WITH
RIDGING ACROSS WESTERN CANADA INTO ALASKA (A FORM OF BLOCKING). THE
MOST INTENSE OF THESE TROUGHS WAS LOCATED 50N/170W THIS MORNING, AND
SHOULD DIG INTO THE USA BY THE START OF NEXT WEEK. ALL OF THE
OPERATIONAL NUMERICAL MODELS ARE IN AGREEMENT WITH THIS SCENARIO,
WITH THE ECMWF DOING A BETTER A JOB MAINTAINING THE WESTERN NORTH
AMERICAN BLOCK.
FOR THE FORECAST, I THINK THERE SHOULD BE A BREAK IN THE ROUNDS OF
STORMS ON ROUGHLY SUNDAY, BEFORE RESUMING PRESUMABLY ON THE DRYLINE
MONDAY NIGHT. I WENT FOR THE HIGHEST PROBABILITIES WEDNESDAY SIMPLY
TO PICK A DAY WHEN THERE MAY BE SIGNIFICANT CYCLONIC BAROCLINIC ON
THE PLAINS ACCOMPANIED WITH A SEVERE STORM OUTBREAK. WHATEVER THE
CASE MAY BE, IN TERMS OF SEVERE STORMS, NEXT WEEK LOOKS ACTIVE FOR
MUCH OF THE PLAINS. TEMPERATURES SHOULD BE AT OR PERHAPS EVEN
SLIGHTLY ABOVE NORMAL, WITH ROUGHLY TUESDAY WELL INTO THE 90S FOR
HIGH TEMPERATURES.
DURING WEEK 2 I WOULD RESPECT TO SEE THIS REGIME SHIFT SLIGHTLY TO
THE WEST, LEADING TO A TROUGH ALONG THE USA WEST COAST. THAT MAY
LEAD TO MORE ROBUST RIDGING ACROSS THE CENTRAL AND SOUTHERN PLAINS,
AND SUBSEQUENTLY VERY WARM TEMPERATURES FOR SOUTHWEST KANSAS. THE
8-10 FORECAST WILL READ NEAR NORMAL TEMPERATURES AND PRECIPITATION.
IF I WERE DOING A WEEK 2 PREDICTION, MY THOUGHTS WOULD BE ABOVE
NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 67 82 58 82 / 40 60 60 30
GCK 62 80 55 80 / 40 60 60 30
EHA 60 85 54 82 / 10 20 20 30
LBL 63 85 56 82 / 30 40 40 30
HYS 64 80 57 80 / 70 60 60 20
P28 70 88 63 85 / 30 60 60 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH UNTIL 11 PM
THURSDAY FOR KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...
KSZ046...KSZ061...KSZ062...KSZ063...KSZ064...KSZ065...
KSZ066...KSZ075...KSZ076...KSZ077...KSZ078...KSZ079...
KSZ080...KSZ081...KSZ086...KSZ087...KSZ088...KSZ089...
KSZ090.
&&
BURGERT/BERRYHazardous weather outlook, Jun 2, 11:04 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1104 AM CDT THU JUN 2 2005 KSZ030-031-043>046-061>066-074>081-084>090-031000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1104 AM CDT (1004 AM MDT) THU JUN 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND EAST OF A LAKIN TO LIBERAL LINE. THE MAIN HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO POSSIBLE FROM THESE STORMS DURING THE EARLY EVENING HOURS. STORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LATE THIS AFTERNOON WHICH IS EXPECTED TO EXTEND FROM NEAR LAKIN TO LIBERAL. ANY STORM WHICH DOES DEVELOP COULD BECOME SEVERE RAPIDLY AS THE ATMOSPHERE WILL BE VERY UNSTABLE. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE EAST OUT OF NORTHEAST COLORADO ACROSS NORTHERN KANSAS OVERNIGHT. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. THE AREA THAT WILL MOST LIKELY BE AFFECTED WILL ALONG AND NORTH OF A SYRACUSE TO LARNED LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY ACROSS ALL OF SOUTHWEST KANSAS AS A FRONTAL BOUNDARY COMBINES WITH AN UPPER LEVEL DISTURBANCE MOVING THRU THE REGION. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE UPCOMING WEEK. IT IS TOO EARLY TO SAY WHETHER THESE WILL BE SEVERE OR NOT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT IN THE ABOVE MENTIONED AREAS. 18
In the hours before
Special weather statement, Jun 2, 2:57 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT THU JUN 2 2005 KSZ030-031-043>046-061>066-075>081-086>090-030400- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH- SCOTT-SEWARD-STAFFORD-TREGO- 257 PM CDT (157 PM MDT) THU JUN 2 2005 ...TORNADO WATCH #377 IS IN EFFECT UNTIL 11 PM CDT (10 PM MDT) FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS... THE FOLLOWING COUNTIES ARE IN THE SEVERE THUNDERSTORM WATCH: BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD... GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA... LANE...MEADE...NESS...PAWNEE...PRATT...RUSH...SCOTT...SEWARD... STAFFORD...TREGO. TORNADOES...HAIL TO 4 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:37 PM CDT | Tornado Warning | DDC | Stevens | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.